Testosterone-induced hyperprolactinaemia in a patient with a disturbance of hypothalamo-pituitary regulation

in European Journal of Endocrinology
Restricted access

Abstract. A case of a patient with hypopituitarism due to a disturbance of hypothalamo-pituitary regulation is presented, who developed high-grade hyperprolactinaemia after the initiation of substitutive therapy with testosterone esthers.

The increase in serum Prl was strictly related to testosterone aromatization to oestradiol, since anti-oestrogen compounds were effective in reducing (clomiphene) or abolishing (tamoxifen) the enhanced Prl secretion. The oestrogen effect in raising Prl release was not attributable to a reduction in the dopamine inhibition of Prl-secreting cells, as the dopamine-antagonist domperidone failed to increase Prl serum levels in the same patient.

This suggests that, in man, the oestrogen effect in enhancing Prl release is mainly enacted directly on the pituitary lactotrophs rather than exerted through a reduction in the hypothalamic dopamine activity.

 

     European Society of Endocrinology

Related Articles

Article Information

Metrics

All Time Past Year Past 30 Days
Abstract Views 42 42 7
Full Text Views 41 41 1
PDF Downloads 49 49 2

Altmetrics

PubMed

Google Scholar